Cocaethylene cardiotoxicity: Study finds increased risk of cardiac arrest in ED patients
A recent study published in Academic Emergency Medicine (AEM) titled "Cocaethylene cardiotoxicity in emergency department patients with acute drug overdose" has shed new light on the dangers of cocaine and ethanol exposure in emergency department (ED) patients with acute drug overdose. The study reveals that combining cocaine with ethanol results in the metabolite cocaethylene (CE), which is metabolically active for longer than cocaine alone, leading to increased cardiac arrest, higher mean lactate concentrations, and lower occurrence of myocardial injury.
Cocaine use is a significant public health problem in the United States, resulting in over 500,000 emergency department visits annually. Ethanol co-ingestion is reported in 34% of these cases. CE is a metabolite formed when cocaine and ethanol are combined, and it is metabolically active for longer than cocaine alone. While current literature on the cardiotoxicity of CE compared to cocaine alone is limited and lacks consensus, this study aims to begin filling the gap in the literature by examining cardiovascular events in cocaine use as confirmed by urine toxicology versus CE exposure.
The study was conducted over a three-year period at a large urban academic medical center. The researchers collected data on patients who presented to the ED with acute drug overdose and underwent urine toxicology screening for cocaine and ethanol. They compared patients with cocaine exposure alone to those with CE exposure and evaluated outcomes such as cardiac arrest, lactate concentrations, and myocardial injury.
The study found that patients with CE exposure had a significantly higher occurrence of cardiac arrest (11.1% vs. 3.8%), higher mean lactate concentrations (7.1 vs. 4.8 mmol/L), and lower occurrence of myocardial injury (13.0% vs. 34.4%) compared to those with cocaine exposure alone. These findings suggest that CE exposure may be more cardiotoxic than cocaine exposure alone.
This study has important implications for clinical practice and public health. Emergency physicians should be aware of the increased risk of cardiac arrest and lactate concentrations associated with CE exposure and consider early interventions such as aggressive resuscitation and the use of antidotes such as benzodiazepines and beta-blockers. Public health campaigns should focus on educating the public about the dangers of cocaine and ethanol co-ingestion and the increased risk of CE formation. Additionally, further research is needed to better understand the mechanisms of CE cardiotoxicity and to develop more effective interventions to mitigate its effects.
Siri Shastry et al, Cocaethylene cardiotoxicity in emergency department patients with acute drug overdose, Academic Emergency Medicine (2022). DOI: 10.1111/acem.14584